Rare reaction causes woman to ‘burn from the inside out’ after taking friend’s antibiotics

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

A California woman is in the ICU after a rare reaction to taking her friend’s medication caused her to “burn from the inside out.”
KABC reports the 19-year-old was not feeling well on Thanksgiving so she took a prescription antibiotic that was left over from her friend’s previous illness.
Soon the woman’s eyes, nose and throat began to burn.  She was taken to the ER.
Over the next few days, the woman’s body “erupted in blisters” and she was sedated and placed on a ventilator.
“Doctors diagnosed Castanada with Stevens-Johnson syndrome, a rare but serious drug reaction that can occur even when drugs are taken as prescribed by a doctor, Dr. Joshua Zeichner, a dermatology professor at the Mount Sinai Hospital in Manhattan” who was not involved in treating the woman, told KABC
“You’re not truly burned, but what happens is you have compromised the skin barrier function,” Zeichner said.
Inflammation and blistering occur on the outer layer of skin as well as the lips, eyes and genitals, leaving the patient vulnerable to infection and unable to properly balance electrolytes and stay hydrated, Zeichner explained. As such, these patients are treated like burn victims.
Doctors said over 70 percent of the woman’s body was damaged and she’s had to undergo several surgeries.
Family tells KABC they are hopeful the woman will survive.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s